DOCTORS have been told to warn patients taking anti-depressants about the often “severe” side-effects of quitting.
The Royal College of Psychiatrists admitted yesterday that the debilitating withdrawal symptoms can last for weeks — or even months.
2 Doctors now have to warn patients about the ‘severe’ side-effects of quitting anti-depressantsCredit: Getty – Contributor
They had previously played down the side-effects, which can include electric shock sensations, fatigue and anxiety — insisting they tended to be “mild” and last no more than a week or two.
The U-turn is expected to be written into guidance for GPs by NHS watchdog NICE.
It will encourage doctors to discuss the consequences of taking the drugs before they are prescribed.
In 2016/17, seven million Brits took the drugs, latest figures show.
HOLIDAY HENNA HELL Girl, seven, is ‘scarred for life’ after medics had to cut off blisters she suffered from black henna tattoo at posh hotel salon CHIN UP The truth about YOUR double chin, what’s really causing it – and the DAFT exercises that can help banish it Sex Secrets Prostitute who earns £2,000 a week reveals the average penis size … and how much she enjoys work EAU DEAR This is why you should never refill your plastic water bottle … even if you wash it GO NATURAL Lavender oil capsules ‘are JUST as good at easing anxiety as prescription drugs’ THE BOY WITH TWO FACES ‘Miracle’ boy born with ‘two faces’ defies odds to celebrate 13th birthday
Psychotherapist Dr James Davies, of the University of Roehampton, told the Mail: “This is a huge dramatic shift in position by the Royal College.
“It’s a real step forward in trying to stop the widespread harms that have been experienced by people trying to come off the drugs.”
2 Previously doctors insisted withdrawal symptoms tended to be ‘mild and last no more than a week or two – but they can last even monthsCredit: Getty – Contributor
Puppy called Shelby survives after eating six heroin pills while being taken for walk in park